On the number of reflexive and shared nearest neighbor pairs in one-dimensional uniform data


BAHADIR S., Ceyhan E.

Probability and Mathematical Statistics, vol.38, no.1, pp.123-137, 2018 (Journal Indexed in SCI Expanded) identifier

  • Publication Type: Article / Article
  • Volume: 38 Issue: 1
  • Publication Date: 2018
  • Doi Number: 10.19195/0208-4147.38.1.7
  • Title of Journal : Probability and Mathematical Statistics
  • Page Numbers: pp.123-137

Abstract

For a random sample of points in R, we consider the number of pairs whose members are nearest neighbors (NNs) to each other and the number of pairs sharing a common NN. The pairs of the first type are called reflexive NNs, whereas the pairs of the latter type are called shared NNs. In this article, we consider the case where the random sample of size n is from the uniform distribution on an interval. We denote the number of reflexive NN pairs and the number of shared NN pairs in the sample by R-n and Q(n), respectively. We derive the exact forms of the expected value and the variance for both R-n and Q(n), and derive a recurrence relation for R-n which may also be used to compute the exact probability mass function (pmf) of R-n. Our approach is a novel method for finding the pmf of R-n and agrees with the results in the literature. We also present SLLN and CLT results for both R-n and Q(n) as n goes to infinity.